Alert archive / Utah / Red Flag Warnings in 2019

Red Flag Warning 8, NWS Salt Lake City, UT

July 19, 201915 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 19, 2019, 3:15 AM MDT for 15 counties in Utah. It took effect at Jul 19, 2019, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2019, 3:15 AM MDT (09:15 UTC)
In effect from
Jul 19, 2019, 12:00 PM MDT
Expired
Jul 19, 2019, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Carbon County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Kane County, UT, Millard County, UT, Piute County, UT, San Juan County, UT, Sanpete County, UT, Sevier County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 144 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2019-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2019-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4012 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WWUS85 KSLC 190915
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
315 AM MDT Fri Jul 19 2019

UTZ492>495-498-192300-
/O.NEW.KSLC.FW.W.0008.190719T1800Z-190720T0300Z/
Central Utah West Desert-Central Utah Mountains-Henry Mountains-
Color Country West Desert-Grand Staircase-
315 AM MDT Fri Jul 19 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
492...493...494...495 AND 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West 
  Desert...Fire Weather Zone 493 Central Utah Mountains...Fire 
  Weather Zone 494 Henry Mountains...Fire Weather Zone 495 Color 
  Country West Desert and Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent this afternoon.

* IMPACTS...Any fires that develop will have the potential for 
  rapid growth. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
2 follow-up statements
522 
WWUS85 KSLC 191440
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
840 AM MDT Fri Jul 19 2019

UTZ484-200000-
/O.EXA.KSLC.FW.W.0008.190719T1800Z-190720T0300Z/
Tavaputs Plateau-
840 AM MDT Fri Jul 19 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
484...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 8 percent this afternoon.

* IMPACTS...Any fires that develop will have the potential for 
  rapid growth. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ492>495-498-200000-
/O.CON.KSLC.FW.W.0008.190719T1800Z-190720T0300Z/
Central Utah West Desert-Central Utah Mountains-Henry Mountains-
Color Country West Desert-Grand Staircase-
840 AM MDT Fri Jul 19 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 492...493...494...495 AND 498...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West 
  Desert...Fire Weather Zone 493 Central Utah Mountains...Fire 
  Weather Zone 494 Henry Mountains...Fire Weather Zone 495 Color 
  Country West Desert and Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent this afternoon.

* IMPACTS...Any fires that develop will have the potential for 
  rapid growth. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
576 
WWUS85 KSLC 192117
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
317 PM MDT Fri Jul 19 2019

UTZ484-492>495-498-200300-
/O.CON.KSLC.FW.W.0008.000000T0000Z-190720T0300Z/
Tavaputs Plateau-Central Utah West Desert-Central Utah Mountains-
Henry Mountains-Color Country West Desert-Grand Staircase-
317 PM MDT Fri Jul 19 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 484...
492...493...494...495 AND 498...

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 492 Central Utah West Desert...Fire Weather Zone 
  493 Central Utah Mountains...Fire Weather Zone 494 Henry 
  Mountains...Fire Weather Zone 495 Color Country West Desert 
  and Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent this afternoon.

* IMPACTS...Any fires that develop will have the potential for 
  rapid growth. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 18, 9:57 PM MDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jul 18, 9:57 PM MDT, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
957 PM MDT Thu Jul 18 2019

.SYNOPSIS...Dry and seasonally warm conditions will continue
across the state through Saturday. High pressure aloft will
strengthen across the region during the latter half of the
weekend. Hot temperatures and increasing moisture from the
south will spread across Utah early next week.

&&

.SHORT TERM (Through 00z Monday)...The near zonal flow of the past
couple of days will begin to back in response to the upper trough
moving into the Pacific Northwest this evening. This trough will
continue east along the US/Canadian border on Friday, then exit
into the northern Plains late Friday night.

A surface front associated with the trough will settle into
extreme northern Utah early Friday. Weak low-level cold advection
develop as the upper trough moves through western Montana will
nudge the surface boundary south across northern Utah Friday
afternoon and evening. With little or no dynamic and thermal
support for lift and no significant moisture to work with,
modestly lower temperatures will be the only notable change behind
the passing front.

The west-to-east ridge axis across the southern half of the CONUS
will begin to amplify across the interior west this weekend. A
portion of the deep layer moisture currently over southern
Arizona will make a run on southeast Utah Friday night before
shearing off to the east by early Saturday.

Northward advection of the bulk of the deep layer moisture will
likely commence Sunday as the upper ridge expands north with the
center near the four corners region. The leading edge of this
next moisture surge should advance to near the Utah/Arizona border
by late Sunday. Looking at limited convective activity across the
south during the afternoon, with most of this activity high-based
and producing mostly gusty winds and minimal rainfall.

.PREVIOUS LONG TERM (After 00Z Monday)...It's largely been a year
without a monsoon so far for much of Utah...outside of a period
of enhanced, mainly mid-level moisture earlier in July. Both the
GFS and GEFS solutions indicate this will likely change by
Tuesday...while the EPS and deterministic EC are more insistent on
the upper level ridge remaining centered over Utah. This makes
confidence in the monsoonal surge relatively low.

The GEFS/GFS solution would bring a significant moisture surge into
southern Utah by Tuesday afternoon. Current forecast
shear/instability profiles would favor initiation on higher terrain
followed by adjacent valleys later in the afternoon/evening. Much of
the rest of the state would see enhanced mid to low level moisture
by Wednesday afternoon and evening.

Meanwhile, the EC and EPS solutions would bring very hot
temperatures and relatively dry conditions through next weekend.
Forecast package continues to trend more toward the wetter/more
progressive GFS/GEFS solution.

&&

.AVIATION...Dry and stable conditions across northern Utah will
maintain VFR conditions at the terminal through the current TAF
period. Southeast winds overnight will turn to the south and
increase slightly Friday morning, then turn to the northwest
between 19z and 20z.

&&

.FIRE WEATHER...A zonal flow pattern in place will transition to
more of a ridge pattern in the next 24 hours as high pressure
builds in from the east. Deep mixing will continue through early
in the weekend before moisture begins to filter into the region
from the south. Confidence is not high that this moisture surge
will be broad or significant, which may result in isolated pockets
of convection and thunderstorm potential which may lead to dry
thunderstorm potential by Tuesday of next week.

Hot and dry conditions will continue for Friday and part of
Saturday, with relatively less wind each day. Areas of critical
conditions may persist each day but overall the spatial coverage
of concern is becoming less through early in the weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.

WY...None.
&&

CONGER/KRUSE

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 18, 4:44 AM MDT, 22 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
444 AM MDT Thu Jul 18 2019

UTZ001>016-019>021-517-518-WYZ021-191200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
444 AM MDT Thu Jul 18 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect for portions of central and
southern Utah today due to gusty winds and low humidity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Locally critical fire weather conditions are expected again
Friday over portions of central and southern Utah.

High pressure will strengthen this weekend bringing above normal
temperatures to the region into early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.